Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Mar 14, 2021, 2:25 PM CDT for Norton County, Kansas; Red Willow County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2021, 2:25 PM CDT (19:25 UTC)
- Expired
- Mar 14, 2021, 4:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
Counties Norton County, KS, Red Willow County, NE
The radar
The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WWUS83 KGLD 141925
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
225 PM CDT Sun Mar 14 2021
KSZ003-004-NEZ081-142130-
Norton KS-Decatur KS-Red Willow NE-
225 PM CDT Sun Mar 14 2021
...Brief Landspout Tornadoes Possible...
At 225 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the Kansas and Nebraska
border. However, at this time it is unknown which if any storm would
produce a landspout. Any landspouts which develop are expected to
pose a limited threat.
Locations impacted include...
McCook, Norton, Oberlin, Indianola, Almena, Bartley and Norcatur.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3971 9966 3981 10072 4025 10075 4028 10019
4000 10019 4000 9964
$$
JRMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Mar 14, 12:03 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 14, 12:03 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1103 AM MDT Sun Mar 14 2021 .SHORT TERM...(Today through Tuesday night) Issued at 445 AM MDT Sun Mar 14 2021 Today-tonight...a 540mb upper level low pressure area over southeast Colorado this morning is forecast to remain nearly stationary today then drift into Nebraska and central Kansas as two separate lows within a larger closed upper low tonight. At the surface a 997mb low is forecast to deepen around the Oklahoma panhandle by the end of the day then drift east-northeast toward south central Kansas tonight. Today: followed the NAM/RUC/HRRR solution. A dry slot is forecast to lift north-northeast into parts of western Kansas late this morning before filling back in with cloudiness this afternoon. There will be a wide range in high temperatures and will be heavily dependent on cloud cover. Am advertising highs in the mid 30s to low 40s in far eastern Colorado with mid 40s to around 60 east of the CO/KS border. The warmest temperatures are expected in the Hill City area. East to southeast winds of 15 to 25 mph with higher gusts are expected. Surface based instability develops in the dry slot with low level wind and 850mb theta-e convergence near the KS/NE border this afternoon. Low and mid level lapse rates steepen as 500mb temperatures associated with the upper low moves in. Bottom line is that strong to severe thunderstorms will be possible within the dry slot this afternoon with all modes of severe weather possible. Elsewhere scattered to numerous showers and possibly a rumble of thunder expected. Tonight: surface winds gradually back to the northeast and north at 10 to 20 mph as the surface low moves east. Low clouds also fill back in behind the low. Wraparound precipitation resumes with chance to categorical pops. Low temperatures are expected to range from the mid 20s to around 30 in far eastern Colorado with low to mid 30s elsewhere. Snow is expected with the colder temperatures west of a line from Trenton to Colby and Leoti. Currently looking at a trace to 3 inches...highest from Yuma to Burlington and Flagler west. Given the variations in the low level temperature profiles the past few days will let the day shift get another look at 12z data and adjust the amounts as needed. Its possible that a Winter Weather Advisory may be needed. Monday-Monday night...precipitation chances come to an end during the day from southwest to northeast as drier air aloft moves in. The NAM is holding on to more moisture/clouds in the boundary layer compared to the GFS and the current forecast has quite a bit of cloudiness. This will likely impact the high temperature forecast. Will go with highs ranging from the mid 30s to low 40s in far eastern Colorado to the low to upper 40s elsewhere. Low temperatures range from the mid 20s to around 30. Tuesday-Tuesday night...precipitation chances increase Tuesday afternoon and night as another upper low moves toward the area. Rain is expected during the afternoon changing over to snow from west to east during the night. Snowfall amounts of a trace to perhaps two inches are currently expected. High temperatures are forecast to reach the low 40s to low 50s. Low temperatures fall into the mid 20s to low 30s. .LONG TERM...(Wednesday through Saturday) Issued at 147 AM MST Sun Mar 14 2021 The start of the long term period features a system moving across the Oklahoma Panhandle into south central Kansas. Guidance is fairly consistent with the timing as the NAM and GFS are nearly identical, whereas the ECMWF is about 6 hours slower with the system. The main bulk of the precipitation will occur just earlier of this forecast period, but starting Wednesday morning some remaining snow/rain showers will be present from the wrap around portion of the system. Current thinking is the precipitation should be wrapping up around the early afternoon hours, I did however raise POPS and extend the precipitation changes slightly due to the slower progression that the ECMWF was showing. Wednesday is looking to be gusty on the backside of the system, some blowing snow may be present if still falling in the morning hours mainly along and west of Highway 27. Any snow that falls should be a fairly wet snow which should mitigate any snow blowing from the ground. Temperatures for Wednesday are expected to be fairly cool due to the blustery northerly wind. Thursday, the storm system moves off to the east of the High Plains allowing an upper level ridge to settle in along with dry weather. Winds will continue to be out of the northwest as thats the overall flow of the atmosphere as the ridge moves overhead. The northwesterly flow will continue to keep temperatures a little cooler but warmer than Wednesday as widespread upper 40s to low 50's are expected. Friday and Saturday, guidance has the upper level ridge firmly over the High Plains, southerly winds will also allow WAA to overspread the CWA allowing warmer temperatures in the upper 50's to mid 60's. The dry weather will continue each day. The end of the forecast period hints at another disturbance dropping down towards the Baja Peninsula and approaching the plains. There is quite a bit of uncertainty with this system but will continue to be monitored in future forecasts. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1042 AM MDT Sun Mar 14 2021 Both MCK and GLD will see gusty east to northeast winds through about 00Z this evening. Conditions at GLD will bounce between MVFR and IFR as lower clouds pass over the site through 20Z. VFR conditions are possible after 20Z, but will be short lived with a return of MVFR by 03Z and IFR conditions after 05Z as more light rain and snow moves in. MCK will be IFR to LIFR through 20Z with MVFR conditions briefly between 20-00Z. Conditions will be IFR after 00Z with LIFR expected after 04Z as more light rain and lower clouds move over the site. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...TT AVIATION...LOCKHART
Hazardous weather outlook, Mar 14, 5:05 AM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 405 AM MDT Sun Mar 14 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 405 AM MDT Sun Mar 14 2021 /505 AM CDT Sun Mar 14 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... There is a Marginal Risk for severe thunderstorms this afternoon generally east of a line from Atwood to Oakley. The primary hazards will be large hail and perhaps brief landspout tornadoes. For tonight snow is expected west of a line from Trenton to Colby and Leoti. Snowfall amounts ranging from a few tenths of an inch to as much as 3 inches are expected, highest across far eastern Colorado. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Another storm system will cross the Rockies and track east across the Central and Southern Plains late Tuesday into Wednesday, bringing another chance of rain and snow to the entire Tri-State area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across parts of western Kansas. We would also appreciate rainfall and snowfall amounts via telephone and social media.
In the hours before
Local storm report, Mar 14, 1:20 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1220 PM MDT SUN MAR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG 3 SSE SAINT FRANCIS 39.73N 101.77W
03/14/2021 CHEYENNE KS EMERGENCY MNGR
CHEYENNE CO EM REPORTED A GRAIN BIN IN THE
ROAD ALONG COUNTY ROAD 16. TIME ESTIMATED
BASED ON REPORT OF LANDSPOUT IN WHEELER.
&&
KMKLocal storm report, Mar 14, 1:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1242 PM MDT SUN MAR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HEAVY RAIN 3 E GRINNELL 39.13N 100.57W
03/14/2021 M2.90 INCH GOVE KS PUBLIC
DELAYED SOCIAL MEDIA REPORT OF STORM TOTAL
RAINFALL.
&&Special weather statement, Mar 14, 1:45 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
1245 PM MDT Sun Mar 14 2021
COZ090-KSZ001-002-NEZ079-080-142045-
Yuma County CO-Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
1245 PM MDT Sun Mar 14 2021
...Brief Landspout Tornadoes Possible...
At 1244 PM MDT/144 PM CDT/, conditions are becoming favorable for
the development of landspout tornadoes in and close to the Kansas
and Nebraska border in northwest Kansas. However, at this time it is
unknown which if any storm would produce a landspout. Any landspouts
which develop are expected to pose a limited threat.
Locations impacted include...
Wray, Benkelman, Trenton, Culbertson, Stratton, Haigler and Herndon.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 4013 10076 4000 10076 4000 10074 3985 10074
3985 10177 3963 10230 4016 10237 4028 10077
JRMLocal storm report, Mar 14, 2:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
102 PM MDT SUN MAR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HEAVY RAIN TASCO 39.35N 100.29W
03/14/2021 M3.00 INCH SHERIDAN KS PUBLIC
DELAYED STORM TOTAL RAINFALL REPORT VIA
SOCIAL MEDIA.
&&Local storm report, Mar 14, 2:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT SUN MAR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FUNNEL CLOUD 5 S STRATTON 40.08N 101.23W
03/14/2021 HITCHCOCK NE FIRE DEPT/RESCUE
MULTIPLE REPORTS OF A POSSIBLE FUNNEL CLOUD
SOMEWHERE BETWEEN FIVE AND TEN MILES SOUTH
OF STRATTON.
&&Special weather statement, Mar 14, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
225 PM CDT Sun Mar 14 2021
KSZ003-004-NEZ081-142130-
Norton KS-Decatur KS-Red Willow NE-
225 PM CDT Sun Mar 14 2021
...Brief Landspout Tornadoes Possible...
At 225 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the Kansas and Nebraska
border. However, at this time it is unknown which if any storm would
produce a landspout. Any landspouts which develop are expected to
pose a limited threat.
Locations impacted include...
McCook, Norton, Oberlin, Indianola, Almena, Bartley and Norcatur.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3971 9966 3981 10072 4025 10075 4028 10019
4000 10019 4000 9964
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 1:09 PM CDT | Special Weather Statement | GLD | Cheyenne | 36 min |
| Mar 14, 5:36 PM CDT | Special Weather Statement | GLD | Cheyenne, Rawlins | 84 min |
| Mar 13, 8:27 PM CST | Special Weather Statement | GLD | Kit Carson | 48 min |
| Mar 14, 1:45 PM CDT | Special Weather Statement | GLD | Dundy, Hitchcock | 2 hr |
| Mar 14, 3:41 PM CDT | Special Weather Statement | GLD | Dundy, Hitchcock | 2 hr |
| Mar 14, 3:44 PM CDT | Special Weather Statement | GLD | Hitchcock | 31 min |
| Mar 14, 5:42 PM CDT | Special Weather Statement | GLD | Dundy | 48 min |
Nearby
Special Weather Statements in Kansas, 2021Special Weather Statements in Nebraska, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.